Attention A T users. To access the menus on this page please perform the following steps. 1. Please switch auto forms mode to off. 2. Hit enter to expand a main menu option (Health, Benefits, etc). 3. To enter and activate the submenu links, hit the down arrow. You will now be able to tab or arrow up or down through the submenu options to access/activate the submenu links.



Quick Links

Veterans Crisis Line Badge
My healthevet badge
EBenefits Badge

Are there long-term effects?

Are there long-term side effects of the HIV medications?

Over time, HIV-positive people may experience symptoms from the HIV infection and side effects from their anti-HIV drugs. Sometimes it is not clear whether the virus or the medications are causing the problems.

Your HIV care provider will monitor you for problems caused by HIV or your medications. The good news is side effects are unlikely with the newer HIV medications. Some of the medications can cause problems with cholesterol or sugar levels, the health of the kidneys, or the strength of the bones. Your provider will check for these with blood and other tests. Some patients may develop changes in their body shape and appearance, including increased fat in the belly, neck, shoulders, breasts, or face, or loss of fat in the face, legs, or arms. These changes rarely occur with HIV medicines that we use currently. For more information, go to Body Shape Changes in the Just Diagnosed section. Be sure to discuss any new symptoms or concerns with your provider.